Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 21, 2012, 12:57 PM CDT for Macon County, Montgomery County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 12:57 PM CDT (17:57 UTC)
- Expired
- May 21, 2012, 1:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
Counties Macon County, AL, Montgomery County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WWUS84 KBMX 211757
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON MAY 21 2012
ALZ044>046-211845-
BULLOCK AL-MACON AL-MONTGOMERY AL-
1257 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...MACON AND
NORTHWESTERN BULLOCK COUNTIES UNTIL 145 PM CDT...
AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VICTORYLAND TO PIKE ROAD...
AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILSTEAD...
MEADVILLE...
UNION SPRINGS...
TYSONVILLE...
PIKE ROAD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3217 8641 3225 8642 3243 8616 3240 8605
3243 8599 3245 8599 3245 8589 3248 8587
3249 8588 3249 8580 3228 8551 3199 8589
3205 8590 3205 8599 3197 8600 3196 8621
TIME...MOT...LOC 1757Z 322DEG 20KT 3246 8596 3228 8614
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 21, 11:54 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 21, 11:54 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 AM CDT MON MAY 21 2012 .UPDATE... FOR MORNING FORECAST AND AVIATION. && .DISCUSSION... UPDATED TO RAISE HIGH TEMPERATURES A TAD ACROSS THE SOUTH WHERE WE HAVE HAD AMPLE SUNSHINE THIS MORNING AND ARE SURPASSING GUIDANCE SO FAR. COULD POSSIBLY BREAK 90 IN A FEW SPOTS ACROSS THE SOUTH UNLESS POP UP TSTORMS GET IN THE WAY. THAT SAID...EXPECT SHOWER ACTIVITY TO INCREASE IN THE AFTERNOON WITH HEATING AHEAD OF OUR FRONTAL SYSTEM. STILL EXPECTING FOR THE MOST PART STORMS SHOULD REMAIN BELOW SEVERE LIMITS. UPDATE ALREADY OUT. && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS NOW WITH ONLY A FEW ISOLATED TSRA ACROSS CENTRAL ALABAMA AT THIS TIME. EXPECT THAT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON MAINLY NORTH OF I-85 M0RE SCATTERED SOUTH WITH APPROACH OF UPPER SHORTWAVE AHEAD OF SURFACE FRONT. FOG OVERNIGHT WILL BE HIGHLY DEPENDENT ON WHERE AND HOW MUCH RAIN TAF SITES RECEIVE AND IF WE CLEAR OUT SOON ENOUGH TO RADIATE DOWN. SO FOG CONFIDENCE STILL LOW FOR LATE. 08/MNK && .PREV DISCUSSION... /ISSUED 457 AM CDT MON MAY 21 2012/ DISCUSSION... A WEAK COLD FRONT WILL SAG INTO THE AREA TODAY FROM THE NORTH... BRINGING WITH IT DECENT RAIN CHANCES TO THE NORTHERN HALF OF CENTRAL ALABAMA. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING ARE BEING AIDED BY BROAD UPPER LEVEL LIFT THANKS TO AN UPPER TROUGH TO OUR NORTH IN THE UPPER MISSISSIPPI VALLEY AND SEVERAL SHORTWAVE TROUGHS ROTATING THROUGH THE BASE OF THE LONGWAVE TROUGH. A CLUSTER OF THUNDERSTORMS IN TENNESSEE YESTERDAY GENERATED AN OUTFLOW BOUNDARY BARELY EVIDENT ON RADAR THAT IS RACING FROM NORTHWEST TO SOUTHEAST AROUND 25 MPH THIS MORNING ACROSS CENTRAL ALABAMA. IN ADDITION TO THE FRONT... THIS BOUNDARY COULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. WHILE INSTABILITY TODAY LOOKS DECENT... WITH FORECAST SURFACE BASED CAPE VALUES THIS AFTERNOON MAXIMIZED AROUND 2000 J/KG ACROSS OUR NORTHERN COUNTIES... THE SHEAR IS ANEMIC... GENERALLY LESS THAN 15 KTS 0-6 KM BULK SHEAR. THEREFORE... EXPECT THE SEVERE WEATHER THREAT TO BE MINIMAL. THERE COULD BE A PULSE STRONG OR MARGINALLY SEVERE STORM LATE THIS AFTERNOON... SIMILAR TO YESTERDAY... BUT THE CHANCE APPEARS TOO LOW TO MENTION IN THE HWO. DUE TO ITS WEAK NATURE AND THE MAIN UPPER TROUGH LOCATED UP IN CANADA... THE COLD FRONT WILL NOT SWEEP THE NEAR SURFACE MOISTURE OUT OF THE AREA TUESDAY. 0-6 KM BULK SHEAR ACTUALLY APPEARS TO BE SLIGHTLY HIGHER TUESDAY FOR THE EASTERN HALF OF CENTRAL ALABAMA... 20 TO 30 KTS THANKS TO A SECOND SHORTWAVE TROUGH... AND FORECAST CAPE OF 1000-1500 J/KG WOULD BE SUFFICIENT FOR THUNDERSTORMS. THIS SECOND SHORTWAVE TROUGH IS FORECAST BY BOTH THE GFS AND THE ECMWF TO EJECT SOUTHEASTWARD INTO THE AREA AND AWAY FROM THE LONGWAVE TROUGH MOVING INTO CANADA TUESDAY AFTERNOON. THIS WILL PLACE EASTERN ALABAMA IN A REGION WITH COLDER TEMPS ALOFT THAN IS TYPICAL FOR THIS TIME OF YEAR. FOR EXAMPLE... 500 MB TEMPS WILL BE IN THE -15 TO -17 DEGREE CELSIUS RANGE. THIS SUGGESTS THERE MIGHT BE A LARGE HAIL THREAT ACROSS EAST ALABAMA IF ANY STRONG STORM CAN FORM. HOWEVER... THE LACK OF A SURFACE FORCING MECHANISM LOWERS THE RISK FOR WIDESPREAD SEVERE WEATHER TUESDAY... SO DECIDED NOT TO INCLUDE SEVERE WEATHER WORDING IN THE HWO FOR TUESDAY AT THIS TIME. THE FRONT WILL MOVE THROUGH THE REST OF THE AREA BY TUESDAY NIGHT BEFORE IT WASHES OUT... AND THEN OUR RAIN CHANCES EFFECTIVELY END FOR THE REMAINDER OF THE FORECAST PERIOD. TUESDAY SHOULD PROVIDE A BRIEF BREAK TEMPERATURE-WISE... AS HIGHS SHOULD ONLY GET INTO THE UPPER 70S AND LOWER 80S... BEFORE AN UPPER RIDGE DEVELOPS TOWARDS THE END OF THE WEEK... AND THEN SITS ON TOP OF THE DEEP SOUTH. HIGHS LOOK TO REACH THE LOW TO MID 90S BY THE WEEKEND. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 86 62 80 54 85 / 60 30 30 10 10 ANNISTON 88 63 82 57 86 / 50 30 30 10 10 BIRMINGHAM 86 65 81 58 87 / 60 30 20 10 10 TUSCALOOSA 88 64 83 58 88 / 60 30 20 10 10 CALERA 88 65 83 59 87 / 50 30 20 10 10 AUBURN 88 65 84 64 87 / 20 30 30 10 10 MONTGOMERY 91 64 85 63 89 / 30 30 30 10 10 TROY 90 64 85 60 89 / 20 30 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/77
Hazardous weather outlook, May 21, 11:37 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 AM CDT MON MAY 21 2012 ALZ011>015-017>050-221737- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1137 AM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MNK
In the hours before
Local storm report, May 21, 8:42 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 AM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 E DETROIT 34.03N 88.12W
05/20/2012 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ALONG COUNTY ROAD 16 FROM HENSON
SPRINGS TO DETROIT. CORRECTED FOR LOCATION.
0543 PM TSTM WND DMG 2 WSW DETROIT 34.02N 88.20W
05/20/2012 LAMAR AL EMERGENCY MNGR
ONE TREE DOWN ALONG HATLEY-DETROIT ROAD...AND ANOTHER
TREE DOWN NEAR THE FIRE DEPT ON HWY 17. NUMEROUS POWER
OUTAGES IN AND AROUND DETROIT...INCLUDING AREAS WEST AND
SOUTHWEST OF THE CITY.
0555 PM HAIL 1 S BEXAR 34.17N 88.15W
05/20/2012 E1.00 INCH MARION AL AMATEUR RADIO
QUARTER SIZED HAIL REPORTED ALONG COUNTY ROAD 13,
SOUTHWEST OF INTERSTATE 22, EXIT 3.
&&
TGOGGINSSpecial weather statement, May 21, 11:24 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT MON MAY 21 2012
ALZ035-041-043-211715-
AUTAUGA AL-CHILTON AL-ELMORE AL-
1124 AM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...WESTERN
ELMORE AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1215 PM CDT...
AT 1120 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF MARBURY...OR 11 MILES SOUTHEAST OF
CLANTON...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERBENA...
MARBURY...
DEATSVILLE...
TITUS...
WEOKA MILLS...
&&
LAT...LON 3260 8666 3278 8665 3277 8640 3275 8638
3276 8633 3275 8632 3275 8621 3247 8629
3249 8631 3246 8631
TIME...MOT...LOC 1623Z 274DEG 10KT 3269 8655
08/MNKLocal storm report, May 21, 12:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL LINEVILLE 33.31N 85.75W
05/21/2012 E0.50 INCH CLAY AL TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED IN DOWNTOWN LINEVILLE.
&&
TGOGGINSSpecial weather statement, May 21, 12:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT MON MAY 21 2012
ALZ043>045-211815-
ELMORE AL-MACON AL-MONTGOMERY AL-
1216 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY...WESTERN
MACON AND SOUTHWESTERN ELMORE COUNTIES UNTIL 115 PM CDT...
AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOB WOODRUFF LAKE...OR NEAR MILLBROOK...MOVING
SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
BOYLSTON...
MONTGOMERY ZOO...
BLUE RIDGE...
EMERALD MOUNTAIN...
&&
LAT...LON 3242 8642 3247 8641 3261 8629 3239 8578
3227 8593 3227 8598 3225 8599 3225 8600
3222 8600 3213 8611
TIME...MOT...LOC 1716Z 309DEG 19KT 3245 8628
08/MNKLocal storm report, May 21, 12:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DEATSVILLE 32.61N 86.40W
05/21/2012 E0.25 INCH ELMORE AL PUBLIC
1210 PM HAIL MILLBROOK 32.48N 86.37W
05/21/2012 E0.25 INCH ELMORE AL 911 CALL CENTER
1235 PM HAIL MONTGOMERY 32.35N 86.28W
05/21/2012 E0.25 INCH MONTGOMERY AL BROADCAST MEDIA
&&
TGOGGINSSpecial weather statement, May 21, 12:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON MAY 21 2012
ALZ044>046-211845-
BULLOCK AL-MACON AL-MONTGOMERY AL-
1257 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...MACON AND
NORTHWESTERN BULLOCK COUNTIES UNTIL 145 PM CDT...
AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VICTORYLAND TO PIKE ROAD...
AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILSTEAD...
MEADVILLE...
UNION SPRINGS...
TYSONVILLE...
PIKE ROAD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3217 8641 3225 8642 3243 8616 3240 8605
3243 8599 3245 8599 3245 8589 3248 8587
3249 8588 3249 8580 3228 8551 3199 8589
3205 8590 3205 8599 3197 8600 3196 8621
TIME...MOT...LOC 1757Z 322DEG 20KT 3246 8596 3228 8614
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:24 AM CDT | Special Weather Statement | BMX | Autauga | 51 min |
| May 21, 12:16 PM CDT | Special Weather Statement | BMX | Montgomery | 59 min |
| May 21, 1:28 PM CDT | Special Weather Statement | BMX | Autauga | 47 min |
| May 21, 2:13 PM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 47 min |
| May 21, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 26 min |
| May 21, 2:51 PM CDT | Special Weather Statement | BMX | Russell | 39 min |
| May 21, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 34 min |
| May 21, 3:18 PM CDT | Special Weather Statement | BMX | Chambers | 42 min |
| May 21, 3:29 PM CDT | Special Weather Statement | BMX | Winston | 46 min |
| May 21, 3:31 PM CDT | Special Weather Statement | BMX | Tallapoosa | 44 min |
| May 21, 3:56 PM CDT | Special Weather Statement | BMX | Chambers | 49 min |
| May 21, 4:12 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| May 21, 4:36 PM CDT | Special Weather Statement | BMX | Talladega | 39 min |
| May 21, 4:57 PM CDT | Special Weather Statement | BMX | Chambers | 48 min |
| May 21, 5:31 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| May 21, 5:42 PM CDT | Special Weather Statement | BMX | Cherokee | 48 min |
| May 21, 5:52 PM CDT | Special Weather Statement | BMX | Autauga | 38 min |
| May 21, 6:36 PM CDT | Special Weather Statement | BMX | Etowah | 24 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.